Refined large deviation asymptotics for the classical occupancy problem

Paul Dupuis, Jim Xiao Zhang, Philip Whiting*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

5 Citations (Scopus)


In this paper refined large deviation asymptotics are derived for the classical occupancy problem. The asymptotics are established for a sequential filling experiment and an occupancy experiment. In the first case the random variable of interest is the number of balls required to fill a given fraction of the urns, while in the second a fixed number of balls are thrown and the random variable is the fraction of nonempty urns.

Original languageEnglish
Pages (from-to)467-496
Number of pages30
JournalMethodology and Computing in Applied Probability
Issue number4
Publication statusPublished - Dec 2006
Externally publishedYes


  • Central Limit Theorem
  • Large deviation principle
  • Occupancyprocess
  • Refined large deviation asymptotics


Dive into the research topics of 'Refined large deviation asymptotics for the classical occupancy problem'. Together they form a unique fingerprint.

Cite this